Alert archive / Virginia / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 20, NWS Morristown, TN

February 29, 20124 counties in Virginia

NWS Morristown, TN issued this severe thunderstorm warning at Feb 29, 2012, 5:48 PM EST for 4 counties in Virginia. It was in force for 42 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Feb 29, 2012, 5:48 PM EST (22:48 UTC)
Expired
Feb 29, 2012, 6:30 PM EST
In force
42 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon

Counties City of Norton, VA, Russell County, VA, Scott County, VA, Wise County, VA

The radar

The Jackson,KY radar (KJKL), 112 km from the middle of the area, began a volume at 22:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 29, 6:10 PM ESTTSTM WND DMG3 Se Wise, VASEVERAL TREES DOWN.
Feb 29, 6:10 PM ESTHAIL 1.753 Se Wise, VA
Feb 29, 6:11 PM ESTFUNNEL CLOUD2 Wsw Coeburn, VAPUBLIC REPORTED A WALL CLOUD ALONG WITH A SMALL FUNNEL NEAR LONESOME PINE RACEWAY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 22 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 29, 12:31 PM ESTTornado WatchSPC8 hr

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 10.8 hours before the alert went out and 235 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2012-02-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2012-02-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 165 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
903 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
165 m²/s²
0-3 km storm-relative helicity
231 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

238 
WUUS54 KMRX 292248
SVRMRX
VAC167-169-195-720-292330-
/O.NEW.KMRX.SV.W.0020.120229T2248Z-120229T2330Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KNOXVILLE-TRI CITIES TN
ISSUED BY NATIONAL WEATHER SERVICE PEACHTREE CITY GA
548 PM EST WED FEB 29 2012

THE NATIONAL WEATHER SERVICE IN KNOXVILLE-TRI CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CITY OF NORTON IN SOUTHWEST VIRGINIA
  NORTHERN RUSSELL COUNTY IN SOUTHWEST VIRGINIA
  EXTREME NORTH CENTRAL SCOTT COUNTY IN SOUTHWEST VIRGINIA
  WISE COUNTY IN SOUTHWEST VIRGINIA

* UNTIL 630 PM EST

* AT 542 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS UP TO 60
  MPH.  THIS STORM WAS LOCATED 8 MILES WEST OF NORTON...MOVING EAST
  AT 65 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  WISE...CLEVELAND AND LEBANON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DOPPLER RADAR HAS INDICATED ROTATION WITHIN THIS STORM. ALTHOUGH
CURRENT DATA DOES NOT INDICATE THE EXISTENCE OF A TORNADO...A TORNADO
MAY STILL DEVELOP. IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO
A PLACE OF SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR
SMALL INTERIOR ROOM.

IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

&&

LAT...LON 3710 8187 3687 8207 3686 8283 3698 8283
      3707 8249 3703 8248 3703 8245 3697 8235
      3701 8226 3700 8224 3705 8217 3706 8204
      3713 8201 3715 8191
TIME...MOT...LOC 2247Z 256DEG 56KT 3692 8267

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 29, 3:32 PM EST, 2 hours 16 minutes earlier.

Area forecast discussion, Feb 29, 3:32 PM EST, 2 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
332 PM EST WED FEB 29 2012

.SHORT TERM...(TONIGHT THROUGH FRIDAY)...AWAITING THE ARRIVAL OF
STRONG TO SEVERE STORMS THIS AFTERNOON...AHEAD OF THE APPROACHING
COLD FRONT. COLD FRONT AT 19Z APPEARED TO BE JUST ENTERING NW
CORNER OF TN NORTH ACROSS EXTREME WRN KY. LINE OF SEVERE STORMS
AHEAD OF THE FRONT HAS MOVED INTO ERN KY SW TO NRN MIDDLE TN...WITH
SOME NEWER DEVELOPMENT SW INTO AREAS BETWEEN I-40 AND I-65. SEEING
STRONG SHEAR AND HELICITY JUST TO OUR WEST WHICH IS PROGGED TO
REACH OUR AREA BY LATE AFTERNOON INTO THE EVENING HOURS. MAX TEMPS
HAVE BEEN HELD BACK SOME BY CLOUDS AND SPOTTY CONVECTION AHEAD OF
THE LINE...SO INSTABILITY HAS BEEN LIMITED THUS FAR.

KEEPING POPS HIGH FOR MUCH OF TONIGHT...DUE TO ACTIVITY ASSOCIATED
WITH THE LINE OF SEVERE STORMS PLUS ANY LINGERING CONVECTION ALONG
THE ACTUAL FRONTAL BOUNDARY. LATER 3 PERIODS GENERALLY WERE ON TRACK
IN PREVIOUS FORECAST GRIDS WITH JUST SOME VERY MINOR TWEAKS. BOTH
THURSDAY AND EARLY THURSDAY NIGHT LOOK TO BE DRY...BEFORE NEXT
SYSTEM SPREADS CLOUDS AND SHOWERS NE LATE THURSDAY NIGHT INTO
FRIDAY. PUSHED POPS UP TO LIKELY BY FRIDAY AFTERNOON...AS ONLY NAM
WAS SLUGGISH IN SPREADING RAINS NE. ALL OTHER MODELS OFFERED TIMING
VERY SIMILAR TO WETTER GFS MODEL...INCLUDING ECMWF/CMC AND SREF.
ONE OTHER ITEM WAS TO ADD THUNDERSTORMS BY FRIDAY AFTERNOON.

GENERALLY FOLLOWED GFS MOS TEMPS EXCEPT I DID UNDERCUT THE WARMER
MOS NUMBERS FOR HIGHS FRIDAY...DUE TO CLOUDS AND EARLIER START TO
SHOWERS. MILDER MINS THURSDAY NIGHT SEEMED A BETTER CHOICE GIVEN
INCREASING CLOUDS.

.LONG TERM...(FRIDAY NIGHT THROUGH WEDNESDAY)...A FRONT TRACKS
THROUGH THE AREA ON FRIDAY NIGHT AND SATURDAY. WILL KEEP THE
HIGHEST CHANCES FOR FRIDAY NIGHT AS THE FRONT PASSES. COULD SEE
THUNDERSTORM ON FRIDAY NIGHT AND SATURDAY. UPPER LOW TRACKS THROUGH
THE AREA ON SUNDAY AND SUNDAY NIGHT. WILL KEEP THE HIGHEST POPS IN
THE NORTHERN PORTIONS OF THE CWA. MAY SEE A FEW FLURRIES IN THE
NORTHERN ZONES ON SUNDAY NIGHT. HIGH PRESSURE RETURNS BRINGING DRY
WEATHER FOR MONDAY THROUGH WEDNESDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             51  73  53  72  54 /  80  10  50  60  80
KNOXVILLE MCGHEE TYSON AIRPORT, TN  48  69  48  69  55 /  80  10  30  60  80
OAK RIDGE, TN                       47  68  48  68  52 /  70  10  30  60  80
TRI CITIES AIRPORT, TN              44  68  41  67  54 /  80  10  10  60  80

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&

TG/GH
Hazardous weather outlook, Feb 29, 9:16 AM EST, 8 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
916 AM EST WED FEB 29 2012

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-011430-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
916 AM EST WED FEB 29 2012 /816 AM CST WED FEB 29 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT...

THERE IS A MODERATE RISK OF SEVERE STORMS THIS AFTERNOON AND
EVENING ACROSS EAST TENNESSEE...EXTREME SOUTHWESTERN NORTH CAROLINA
AND A SMALL PART OF SOUTHWESTERN VIRGINIA. HAIL UP TO QUARTER SIZE
OR LARGER...DAMAGING STRAIGHT LINE WINDS IN EXCESS OF 60 MPH...
AND A FEW TORNADOES ARE EXPECTED TO OCCUR WITH THE STRONGEST
STORMS.

A LINE OF STRONG TO SEVERE STORMS CONTINUED TO DEVELOP THIS MORNING
ACROSS NORTHWEST MISSISSIPPI AND WESTERN KENTUCKY...AHEAD OF A
STRONG COLD FRONT. THESE THUNDERSTORMS WILL MOVE EAST INTO THE
NORTHWEST SECTIONS OF THE AREA DURING THE AFTERNOON...THEN MOVE
THROUGH THE REST OF THE AREA LATE THIS AFTERNOON AND EVENING.

THE THREAT HAS BEEN UPGRADED FROM SLIGHT TO MODERATE...SO A GREATER
COVERAGE OF SEVERE STORMS IS EXPECTED...WITH A GREATER THREAT OF
TORNADOES AS WELL. GET PREPARED NOW FOR THIS SEVERE WEATHER
EVENT...AND PLAN WHERE YOU WILL GO IF WARNINGS ARE ISSUED FOR YOUR
AREA.

LATE TONIGHT...STORMS ARE EXPECTED TO SLOWLY WEAKEN AS THE AIR
MASS BECOMES MORE STABLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

A COLD FRONT WILL MOVE SOUTHEAST THROUGH THE AREA SATURDAY MORNING.
SHOWERS AND THUNDERSTORMS WILL BECOME WIDESPREAD ACROSS THE
TENNESSEE VALLEY ON FRIDAY. ANOTHER AREA OF ORGANIZED CONVECTION
WILL DEVELOP AHEAD OF THE APPROACHING COLD FRONT. THIS ACTIVITY
WILL LIKELY MOVE THROUGH THE REGION FRIDAY NIGHT.

THIS SECOND ROUND OF ACTIVITY ALSO POSES A THREAT FOR SEVERE
THUNDERSTORMS. THE MAIN THREATS BEING DAMAGING WINDS...PLUS HAIL UP
TO ONE INCH IN DIAMETER. ALSO...ISOLATED TORNADOES ARE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS VERY LIKELY THIS AFTERNOON AND EVENING...AND
THEN AGAIN ON FRIDAY NIGHT.

TG

In the hours before

Local storm report, Feb 29, 5:30 PM EST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
530 PM EST WED FEB 29 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0506 PM     HAIL             SUNBRIGHT               36.24N 84.67W
02/29/2012  E0.25 INCH       MORGAN             TN   911 CALL CENTER

            PEA SIZED HAIL...REPORTED BY DISPATCH.

&&

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 29, 6:00 PM ESTTornado WarningMRXRussell, Scott, Wise, City of Norton30 min
Feb 29, 6:29 PM ESTTornado WarningMRXRussell, Washington31 min
Feb 29, 6:52 PM ESTSevere Thunderstorm WarningMRXRussell, Wise38 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.